-December 26,2013 – Fall onto the subway tracks at Grand Central. Get hit by the 7 train. Lose both of my legs.
Right there sounds like it should be enough already, right? Not quite…
-December 26, 2013-February 18, 2014 – 2 months in the hospital, most of it spent in the ICU. 12 trips to the OR. A week and a half of it spent on the floor from hell. Close to 2 weeks without washing my hair…after having been on a NYC subway track. Surgeries, countless drugs, painful trips to get X-rays, poked too many times, the “death” of my veins from being poked too many times.
-February 18, 2014-March 5, 2014 – 2 weeks in Rehab. It’s been over 2 months since I’ve had an actual shower. For the most part, these 2 weeks actually weren’t too bad, compared to what I had already been through. One of the most uncomfortable parts of this stay was probably the fact that my room was so hot, to me, anyway, that I had to pretty much sleep naked surrounded by 4-6 ice packs every single night and I’d still wake up sweaty every morning. Lovely.
-The rest of the year went OK. Nothing too major to be down and out about. I completely fell out of my wheelchair once (on a street corner in Westchester) and almost went flying out of my wheelchair another time (on the corner of Hollywood Blvd. in LA), both instances were horrifying and extremely unpleasant. I had some pain issues here and there, but mostly from learning how to use the prosthetics, so expected.
-Fast forward to March 20, 2015-present day – Surgery #13. I’m told from the Orthopedist and the Plastic Surgeon that surgery went well. However, I’m told, they did pull out a piece of plastic from my leg which had been buried in there pretty deep..just what I wanted to hear. But other than that…surgery went well. OK. The plastic surgeon also revised a scar line. Bonus! (I guess…). Then…the following night (Saturday) I’m told that I have an infection. The tissue swab that they took from me while I was in the OR tested for gram positive bacteria, which meant I had an infection, had to be moved to a private room (private room for free..woohoo!), and would be seen by an Infectious Disease doc. None of this sounded good, but I was assured that I had nothing to worry about, this was just protocol and I should be fine. Sunday – my leg starts to itch. I mention it to the residents and nurses and they tell me, itchy is good, it means you’re healing, which I knew from my past operations. However, as the day progressed, I felt it was getting much itchier and I couldn’t be healing THAT fast. I mean, I’ve been told I heal quickly, but it had only been 2 days..there’s no way I’m healing that fast. I thought about mentioning it to the residents, but I knew they’d tell me it’s nothing and that it’s not good to expose my wounds too much (they had just changed my dressings earlier that day). I was supposed to be discharged the following day and I knew they’d change my dressings before being discharged so I just sucked it up. Come Monday morning when the Plastic Surgery residents come to see me. They take off my dressings, and what do you know…I’ve had a bad reaction to what they were using to hold the dressings in place. Hundreds of blisters all along my 12+ inches long scar line. It just keeps getting better. I get discharged, sent home with a prescription for antibiotics (for the infection), and then I’m home. The first couple of days home went off pretty smoothly. I had some minor pain, but nothing I was dying over. The blisters were slowly popping and the itchiness they caused were slowly subsiding. Then comes Thursday night, I start getting itchy in other places on my body, areas of my leg that hadn’t been operated on, my stomach, my hip, and my hand. Ok, I thought, this has got to just be psychological. I’m not really itchy in all these places. It’s like when one spot on your back itches and then all of a sudden your entire back itches. And then Friday night came around, it gets worse. I’m itchy in those same places, plus new spots, and the itchiness has intensified. I take some Benadryl, which I had been taking the last couple of nights right before going to bed, but it didn’t seem to quite cut it this time around. I try to just fall asleep and ignore it. I wake up today (Saturday) and the second I sit up, I start scratching myself all over, like I had fleas. This was not pleasant. My back, my arms, my ears, all areas of my legs, etc. I go to the bathroom to brush my teeth and after I’m done, I roll up my sleeves so I can wash my face, and then I see them….spots/blotches/hives (?) ALL over my forearm. I let out a little scream and tell Ben to come and look. WHAT IS THIS?!? WHAT IS HAPPENING?!? I then proceed to lift up my shirt. It’s ALL over my stomach. I lift up my shirt again and ask Ben to see if it’s on my back too. Yup. ALL over. I email my surgeons and tell them what’s happening and send them pics. I call and leave a message for the Infectious Disease doc. The answering service asks me if it’s a life threatening emergency, I contemplate saying yes for a second, but then decide against it. But I do tell him that it’s bad. I call up my primary care doc to get his advice. As I sit and wait for one of them to get back to me, Ben and I think it could be an allergic reaction to the antibiotics. That’s the only new/different thing. Everything else that I was taking was over the counter (vitamins or Aspirin) or I had taken at some other time. But, I had already been taking the antibiotics for 5 days, why am I having a reaction now?!?…I still have 8 more days of taking it…ID doc is the first to call me back. I explain to him what’s going on. He agrees, it’s probably a reaction to the antibiotics, which he had told me could be a possibility, back when I was in the hospital(I forgot). He tells me to stop taking it for 2 days and see what happens and then call him in 2 days. But the infection, is it OK to not take it for 2 days? He says it’s fine and if it’s giving me such a bad reaction then I’ll have to stop it anyway. I tell him that I’m coming to the hospital on Monday to see the Plastic Surgeon, can I come by to see him? He says that would be perfect. We’ll figure out a plan when I see him on Monday. If the hives/breakout goes away then we’ll know that it’s the antibiotics and we’ll have to come up with a new plan. If they don’t go away, then we’ll have to examine me to figure out what it is and I’ll go back to taking the antibiotics. The catch – the only other antibiotic that fights the infection/bacteria I got, is in IV form. So, does that mean I have to go back to the hospital? How do I go about getting an IV drip everyday for 30 min if I don’t go to the hospital? All these questions… The doc says, lets just wait until Monday and see what happens. OK…So, I didn’t take the antibiotic today. The hives are still all over me, they’ve basically taken over my body as the day progressed. I’m trying to not itch. It’s very hard. (Sorry if I’m making all of you think you’re itchy just from reading this post…now you feel a bit of my pain.) I’d rather be in pain that be itchy. Being itchy, is its own form of pain. It’s torture. Hopefully when I wake up tomorrow some of it subsides. One itch went away, only to be replaced by a different, more intense, and wider spread itch. I will spare all of you pictures that I’ve taken…
-I’ve learned over this past year and a half…I’m pretty in tune with my body and when I think something is off or going wrong, I’m usually pretty on point about it…unfortunately. But moving forward, if I feel something is off, I’m going to email or call the doc ASAP. I’m by no means a hypochondriac, but I am a VERY detail-oriented person and I notice everything…so if I think something is off with my body, I should trust my gut. Worst thing that could happen?…I’m wrong and that could only be good.
-But really, I’ve had enough. It’s not enough that I lose my legs to the 7 train and have 12 operations in the span of 2 months, but just when I thought my latest operation went well, something has to come up…Just because I can take it, doesn’t mean I want it given to me!!! It just never ends…Whoever is in charge out there…listen up….ENOUGH IS ENOUGH!
**EDIT – I googled “reactions to Levaquin” (the antibiotic) and I click on this site, rxlist.com, and it says…”Stop using and call your doctor at once if you have a serious side effect such as…” And one of them says, “the first sign of skin rash, no matter how mild…” Wonderful.